Although pigmentation of the nails has been observed rather frequently and is caused by many substances and conditions,* we were able to find only two pertinent references in the English literature which suggested resorcinol as a possible cause. Pardo Castello12 mentions the fact that chrysarobin and resorcinol used therapeutically may stain the nails a pale orange or yellowish-red. Shellow13 reported a case of reddish-brown discoloration of the nails of the left hand only. The patient had been using nail lacquer for several years and had been applying a scalp lotion containing mercuric chloride, cholesterol, salicylic acid, resorcinol monoacetate, and ethyl alcohol. This had been applied with the finger tips of the left hand, and the author concluded that some of the ingredients of the lotion had a solvent action on the nail lacquer which permitted absorption into the keratin.
During the past few
LOVEMAN AB, FLIEGELMAN MT. Discoloration of the Nails: Concomitant Use of Nail Lacquer with Resorcinol or Resorcinol Monoacetate (Euresol) As Cause. AMA Arch Derm. 1955;72(2):153–156. doi:10.1001/archderm.1955.03730320055008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: